×

zbMATH — the first resource for mathematics

Method of lines solutions of the extended Boussinesq equations. (English) Zbl 1077.65104
Summary: A numerical solution procedure based on the method of lines for solving the alternative form of the one-dimensional extended Boussinesq equations studied by O. Nwogu [Alternative form of Boussinesq equations for nearshove wave propagation. ASCE J. Waterw. Port. Coast. Ocean Eng. 119, 618–638 (1993)] is presented. The numerical scheme is accurate up to fifth-order in time and fourth-order accurate in space, thus reducing all truncation errors to a level smaller than the dispersive terms retained by most extended Boussinesq models. Exact solitary wave solutions and invariants of motions recently derived by the authors are used to specify initial data for the incident solitary waves in the numerical model of Nwogu and for the verification of the associated computed solutions. The invariants of motions and several error measures are monitored in order to assess the conservative properties and the accuracy of the numerical scheme. The proposed method of lines solution procedure is general and can be easily modified to solve a wide range of Boussinesq-like equations in coastal engineering.

MSC:
65M20 Method of lines for initial value and initial-boundary value problems involving PDEs
35K55 Nonlinear parabolic equations
35Q35 PDEs in connection with fluid mechanics
Software:
DASSL; BRENT
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Beji, S.; Nadaoka, K., A formal derivation and numerical modeling of the improved Boussinesq equations for varying depth, Coast. eng., 23, 691-704, (1996)
[2] Berzins, M.; Dew, P.M.; Furzeland, R.M., Developing software for time-dependent problems using the method of lines and differential-algebraic integrators, Appl. numer. math., 5, 375-397, (1989) · Zbl 0679.65071
[3] Bona, J.L.; Chen, M., A Boussinesq system for two-way propagation of nonlinear dispersive waves, Phys. D, 116, 191-224, (1998) · Zbl 0962.76515
[4] Bona, J.L.; Chen, M.; Saut, J.-C., Boussinesq equations and other systems for small-amplitude long waves in nonlinear dispersive media. I: derivation and linear theory, J. nonlinear sci., 12, 283-318, (2002) · Zbl 1022.35044
[5] Brent, R.P., Algorithms for minimization without derivatives, (1973), Prentice-Hall Englewoods Cliffs, NJ · Zbl 0245.65032
[6] Fornberg, B., Calculation of weights in finite difference formulas, SIAM rev., 40, 685-691, (1998) · Zbl 0914.65010
[7] Hamdi, S.; Enright, W.H.; Ouellet, Y.; Schiesser, W.E., Exact solutions of extended Boussinesq equations, Numer. algorithms, 37, 165-175, (2004) · Zbl 1075.74565
[8] Hamdi, S.; Gottlieb, J.J.; Hansen, J.S., Numerical solutions of the equal width wave using an adaptive method of lines, (), 65-116
[9] Lynett, P.; Liu, P.L.-F., A two-layer approach to water wave modeling, Royal soc. London A, 460, 2637-2669, (2004) · Zbl 1070.76009
[10] Madsen, P.A.; Murray, R.; Sørenson, O.R., A new form of the Boussinesq equations with improved linear dispersion characteristics, Coast. eng., 15, 371-388, (1991)
[11] Madsen, P.A.; Sørenson, O.R., A new form of the Boussinesq equations with improved linear dispersion characteristics: part II. A slowly varying bathymetry, Coast. eng., 18, 183-204, (1992)
[12] Nwogu, O., Alternative form of Boussinesq equations for nearshore wave propagation, ASCE J. waterw. port coast. Ocean eng., 119, 618-638, (1993)
[13] Petzold, L.R., A description of DASSL: a differential/algebraic system solver, (), 65-68
[14] H.R. Schember, A new model for three-dimensional nonlinear dispersive long waves. Ph.D. Thesis, California Institute of Technology, Pasadena, California, 1982.
[15] Schiesser, W.E., The numerical method of lines integration of partial differential equations, (1991), Academic Press San Diego · Zbl 0763.65076
[16] Schiesser, W.E., Computational mathematics in engineering and applied science: odes, (1994), DAEs, and PDEs, CRC Press, Boca Raton, FL · Zbl 0857.65083
[17] Silebi, C.A.; Schiesser, W.E., Dynamic modeling of transport process systems, (1992), Academic Press San Diego
[18] Walkley, M.; Berzins, M., A finite element method for the one-dimensional extended Boussinesq equations, Internat. J. numer. methods fluid., 29, 143-157, (1999) · Zbl 0941.76055
[19] Wei, G.; Kirby, J.T., Time-dependent numerical code for extended Boussinesq equations, ASCE J. waterw. port coast. Ocean eng., 121, 251-261, (1995)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.